Alert archive / Iowa / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 488, NWS Des Moines, IA

August 4, 20084 counties in Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Aug 4, 2008, 7:21 AM CDT for 4 counties in Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2008, 7:21 AM CDT (12:21 UTC)
Expired
Aug 4, 2008, 8:00 AM CDT
In force
39 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon

Counties Humboldt County, IA, Kossuth County, IA, Palo Alto County, IA, Pocahontas County, IA

The radar

The Des Moines radar (KDMX), 140 km from the middle of the area, began a volume at 12:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 0.4 hours before the alert went out and 225 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2008-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 890 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2008-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
890 J/kg
Mixed-layer CIN
-221 J/kg
Mixed-layer LCL
551 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 041220
SVRDMX
IAC091-109-147-151-041300-
/O.NEW.KDMX.SV.W.0488.080804T1221Z-080804T1300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
721 AM CDT MON AUG 4 2008

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUMBOLDT COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN KOSSUTH COUNTY IN NORTH CENTRAL IOWA...
  SOUTHERN PALO ALTO COUNTY IN NORTHWEST IOWA...
  POCAHONTAS COUNTY IN NORTHWEST IOWA...

* UNTIL 800 AM CDT.

* AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  HAVELOCK...OR 25 MILES NORTHEAST OF STORM LAKE...AND MOVING EAST AT
  51 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  PLOVER BY 725 AM CDT...
  ROLFE BY 730 AM CDT...
  BRADGATE AND WEST BEND BY 735 AM CDT...
  OTTOSEN BY 740 AM CDT...
  BODE BY 745 AM CDT...
  LIVERMORE BY 750 AM CDT...

MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU LIVE IN A
MOBILE HOME...SEEK SHELTER IN A STURDY BUILDING.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9398 4266 9398 4267 9493 4294 9492
TIME...MOT...LOC 1221Z 258DEG 44KT 4282 9468

$$

LEE
1 follow-up statement
000 
WWUS53 KDMX 041241
SVSDMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
741 AM CDT MON AUG 4 2008

IAC091-109-147-151-041300-
/O.CON.KDMX.SV.W.0488.000000T0000Z-080804T1300Z/
KOSSUTH IA-PALO ALTO IA-POCAHONTAS IA-HUMBOLDT IA-
741 AM CDT MON AUG 4 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 AM CDT
FOR NORTHERN HUMBOLDT...NORTHERN POCAHONTAS...SOUTHEASTERN PALO ALTO
AND SOUTHERN KOSSUTH COUNTIES...

AT 738 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR OTTOSEN...OR 27 MILES NORTHWEST OF FORT DODGE...MOVING
EAST AT 51 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  LIVERMORE BY 750 AM CDT...
  LU VERNE BY 755 AM CDT...
  7 MILES NORTH OF HARDY BY 800 AM CDT...

IF YOU ARE IN THE PATH OF THIS STORM...PREPARE IMMEDIATELY FOR LARGE
HAIL...DAMAGING WINDS AND DEADLY CLOUD TO GROUND LIGHTNING. PEOPLE
OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG
BUILDING BUT AWAY FROM WINDOWS.

REPORT TORNADOES...WIND IN EXCESS OF 50 MPH...HAIL LARGER THAN ONE
HALF INCH...OR STORM DAMAGE BY CALLING LOCAL LAW ENFORCEMENT AND
ASKING THEM TO RELAY THE REPORT TO THE NATIONAL WEATHER SERVICE.

LAT...LON 4311 9398 4276 9398 4272 9485 4292 9484
TIME...MOT...LOC 1241Z 258DEG 44KT 4287 9435

$$

LEE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 6:37 AM CDT, 44 minutes earlier.

Area forecast discussion, Aug 4, 6:37 AM CDT, 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
637 AM CDT MON AUG 4 2008

...UPDATED FOR AVIATION DISCUSSION...

.DISCUSSION...
THUNDERSTORMS PUSHING THROUGH SOUTHEASTERN IA ALONG WITH COLD FRONT
THIS MORNING. FRONTAL BOUNDARY WILL STALL IN NORTHERN
MO...MAINTAINING SLIGHT POPS IN THE FAR SOUTH TODAY AND TONIGHT AS
SFC HIGH PRESSURE SETTLES IN ACROSS CENTRAL/NORTHERN IA. SHORTWAVE
MOVING ACROSS THE STATE IN NORTHWESTERLY FLOW MAY KICK OFF PRECIP
LATE WEDNESDAY...ESPECIALLY IN THE S/SW NEAR THE OLD FRONTAL ZONE.
GFS AND NAM HAVE BEEN BULLISH ON QPFS IN THIS AREA WHICH SEEMS
REASONABLE...WHILE ECMWF HAS BEEN KEEPING THE PRECIP JUST SOUTHWEST
OVER KS/MO. BEHIND THIS SHORTWAVE AMPLIFIED LOW BECOMES MORE NORTH
NORTHWESTERLY AND HIGH PRESSURE BUILDS ACROSS THE
MIDWEST...PRODUCING SEVERAL QUIET AND UNSEASONABLY COOL DAYS/NIGHTS.
WILL SEE LOWS IN THE 50S ACROSS SIGNIFICANT PORTIONS OF THE STATE
FOR SEVERAL NIGHTS...WITH NO SIGN OF 90 DEGREES FOR A WHILE. MID
LEVEL RIDGE BUILDING IN THE LEE OF THE ROCKIES EARLY THIS WEEKEND
WILL FLATTEN THE FLOW BACK TO WEST NORTHWESTERLY...WITH LONG RANGE
MODELS INDICATING PRECIP SPREADING ACROSS THE STATE SAT NIGHT/SUN
NORTHEAST OF SFC LOW OVER NE/KS. WHILE THIS SEEMS
REASONABLE...TIMING AND LOCATION OF THIS SYSTEM IS STILL UNCERTAIN
AT THIS LONG RANGE SO HAVE BUMPED POPS UP TO JUST LOWER CHANCE
CATEGORY ACROSS MOST OF THE SERVICE AREA.

&&

.AVIATION...05/12Z
FRONT WL REMAIN ACRS NORTHERN MISSOURI THROUGH TONIGHT WITH VFR CIGS
PASSING ACRS MUCH OF IA.  SFC WINDS WL BE LIGHT FROM THE NORTH ACRS
THE STATE WITH SCT THUNDERSTORMS IN THE EAST THIS MORNING.  THE
STORMS ARE FORECAST TO DIMINISH BY MIDDAY WITH VFR CONDITIONS
THROUGHOUT IA.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...NONE

&&

LEE/COGIL/REV
Hazardous weather outlook, Aug 4, 4:56 AM CDT, 2 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
456 AM CDT MON AUG 4 2008

IAZ057>062-070>075-081>086-092>097-051100-
AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-
WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-
TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
456 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA
ALONG AND SOUTH OF AN AUDUBON TO DES MOINES AND GRINNELL LINE.

.DAY ONE...TODAY AND TONIGHT

HOT AND HUMID CONDITIONS WILL PERSIST INTO TODAY. A HEAT ADVISORY
IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER
SERVICE WEBSITE AT WEATHER.GOV/DESMOINES.

THERE WILL BE AN INCREASING THREAT OF THUNDERSTORMS LATER THIS
AFTERNOON INTO TONIGHT. SOME SEVERE STORMS ARE EXPECTED WITH THE
MAIN THREAT FROM LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS.
ISOLATED HEAVY RAINFALL WILL ALSO BE POSSIBLE GIVEN THE AMPLE
MOISTURE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NECESSARY LATER TODAY INTO TONIGHT.

IAZ004>007-015>017-023>028-033>039-044>050-051100-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-
456 AM CDT MON AUG 4 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE FORECAST FOR THIS MORNING.
COVERAGE OF THUNDERSTORMS ARE EXPECTED TO INCREASE BY LATER THIS
AFTERNOON ALONG WITH INCREASING INTENSITY. SEVERE STORMS ARE
EXPECTED BY LATE AFTERNOON INTO THE OVERNIGHT WITH LARGE HAIL AND
DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. ISOLATED
TORNADOES MAY ALSO OCCUR WITH INITIAL DEVELOPMENT LATE THIS
AFTERNOON INTO THE EARLY EVENING HOURS. GIVEN THE AMPLE MOISTURE
IN PLACE ACROSS CENTRAL IOWA...ISOLATED HEAVY RAINFALL IS ALSO EXPECTED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

SCATTERED NON SEVERE THUNDERSTORMS ARE EXPECTED TO END ON TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY LATER THIS AFTERNOON INTO TONIGHT.

CC

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 7:56 AM CDTSevere Thunderstorm WarningDMXHancock, Humboldt, Kossuth, Wright49 min
Aug 4, 8:33 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Franklin42 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.